Can I use skin lightening creams?

I am a 20-year-old undergraduate in one of the Universities here in Nigeria. Unlike me, many of my friends who are using skin lightening creams have a lot of male admirers.  Although I want to be like them, I am afraid of using the cream because of some of the possible side effects which I recently read about. Kindly advise me.

Mojere (by SMS)

 

Skin Lightening creams function by reducing Melanin (which gives the skin its dark pigmentation) through some chemicals many of which can cause serious side effects. Mercury compounds have been used in skin lightening creams for many years. Its excessive use has been linked to brain and kidney problems. Hydroquinone, another common ingredient, can cause many side effects, including dermatitis (skin irritation), cataracts and blue-black skin discolouration. It may sometimes cause an offensive fish odour in the user. Many skin lightening creams also contain steroids in doses up to 1,000 times higher than in creams used to treat eczema and other skin conditions. Steroid use can cause all sorts of complications such as thinning of the skin, acne, red stretch marks and discolouration. Worse still, the steroids in these creams can act like cortisol, a hormone made by the body to deal with stress. Too much cortisol can cause a myriad of problems, including swelling of the face and abdomen, weight gain, thin skin that bruises easily, stretch marks, weak muscles, high blood pressure, diabetes, osteoporosis and depression. From the above, it is obvious that Skin Lightening Creams do more harm than good to the body.

Comments